Extreme Cold/Wind Chill, Traverse
- When
- February 8, 4:30 AM CST to 12:00 PM CST
- Where
- Traverse forecast zone
- Reported by
- AWOS
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
Arctic air brought bitter cold wind chills from 35 below to 45 below zero to west central Minnesota through much of the morning of the 8th. Many activities were cancelled and schools started late or closed for the day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Arctic air brought bitter cold wind chills from 35 below to 45 below zero to west central Minnesota through much of the morning of the 8th. Many activities were cancelled and schools started late or closed for the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 8, 3:17 AM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
317 AM CST Fri Feb 8 2019
.SHORT TERM...(Today and Tonight)
Issued at 317 AM CST Fri Feb 8 2019
Bitterly cold to dangerous wind chills will be the main concern
through the period. Current wind chills are in the -30 to -44 range
across most of the forecast area. Although winds continue to slowly
decrease, temperatures are also falling. This will result in the low
wind chills continuing through mid morning. Will keep the current
Wind Chill Warning/Advisory going, and add a Wind Chill Advisory for
much of the area again tonight.
An elongated area of high pressure stretching from northwestern ND
through central SD, helping to diminish winds this morning west to
east. There will be a brief few hours where either temperatures or
winds help keep wind chills warmer than -25F. It will be short
lived, as the pressure gradient increases with the surface high over
our northeastern counties at 00Z Saturday moves all into MN after
06Z, with E-SE winds of 10-20kts. Wind chills of -20 to near -40
return tonight. Will be monitoring trends in the wind/temperature
forecast for Campbell, McPherson, Walworth, and Edmunds Counties, as
they may need to be upgraded to a Warning.
.LONG TERM...(Saturday through Thursday)
Issued at 317 AM CST Fri Feb 8 2019
The main challenge in the extended period will be precipitation
chances, with a few systems possibly affecting the area. Saturday
looks to be quiet with the region situated between high pressure to
the north and low pressure over Colorado. As this low pushes east on
Sunday, may see some light snow across the CWA, but amounts will be
minimal. Another low pressure system then pushes across the Rockies
to the Central Plains, with a decent inverted trough extending from
it to southern Canada. The low begins to wind up Monday night, then
tracks to the Great Lakes on Tuesday. This puts the CWA in a
favorable area for snow Monday afternoon into Tuesday evening. Could
see some strong winds on the backside of the low Tuesday as well.
Current indications are that several inches of snow could
accumulate, but of course that could change depending on how the
storm tracks. Wednesday and Thursday look dry as high pressure
settles in over the region.
Temperatures will remain below normal through the period. Highs will
be mainly in the single digits Saturday and Sunday, then in the
single digits and teens Monday through Thursday. Overnight lows will
generally be in the single digits above and below zero.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1142 PM CST Thu Feb 7 2019
Other than some MVFR blowing snow and IFR/MVFR ceilings at ATY early
this morning, VFR conditions are expected at all locations through
Friday evening.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST /11 AM MST/ today for
SDZ003>011-015>023-033>037.
Wind Chill Advisory from noon CST /11 AM MST/ today to noon CST
/11 AM MST/ Saturday for SDZ003>011-015>023-033>037.
Wind Chill Advisory until noon CST today for SDZ045-048-051.
MN...Wind Chill Warning until noon CST today for MNZ039-046.
Wind Chill Advisory from noon today to noon CST Saturday for
MNZ039-046.
&&
SHORT TERM...KF
LONG TERM...Parkin
AVIATION...MohrHazardous Weather Outlook National Weather Service Aberdeen SD 345 AM CST Fri Feb 8 2019 MNZ039-046-SDZ007-008-011-020>023-090945- Traverse-Big Stone-Marshall-Roberts-Day-Codington-Grant-Hamlin-Deuel- 345 AM CST Fri Feb 8 2019 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Dangerously cold wind chills of -35 to -45 degrees will briefly improve to -20 to -30 degrees during the afternoon hours, before returning to -25 to -35 degrees tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Bitterly cold wind chills of -20 to near -35 degrees are expected into Saturday morning. Wind chills of -20 to near -35 degrees are expected to return late Saturday night into Sunday morning, Accumulating snow is possible Monday afternoon into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>006-009-010-015>019-033>037-090945- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Clark-Stanley-Sully-Hughes-Hyde-Hand- 345 AM CST Fri Feb 8 2019 /245 AM MST Fri Feb 8 2019/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Dangerously cold wind chills of -35 to -45 degrees will briefly improve to -15 to -30 degrees during the afternoon hours, before returning to -25 to near -40 degrees tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Bitterly cold wind chills of -20 to near -40 degrees are expected into Saturday morning. Wind chills of -20 to near -35 degrees are expected to return late Saturday night into Sunday morning, Accumulating snow is possible Monday afternoon into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-090945- Jones-Lyman-Buffalo- 345 AM CST Fri Feb 8 2019 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Bitterly cold wind chills as low as 35 below zero will continue this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Accumulating snow is possible Monday afternoon into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808978, 808977.